South Carolina, 2023

Rip Current in South Carolina, June 20, 2023

June 20, 2023 · NWS ILM · 1 event in 1 county or zone

A strong rip current developed in Myrtle Beach, SC with a southeast swell that led to multiple rescues and one fatality.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong rip current developed in Myrtle Beach, SC with a southeast swell that led to multiple rescues and one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 2:53 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 20, 2:53 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
353 PM EDT Tue Jun 20 2023

.SYNOPSIS...
A slow moving upper low will meander to our west through
midweek before finally lifting north and east by the weekend.
This will bring unsettled weather with temperatures lingering
near or below seasonal norms but warming back up toward the end
of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Cutoff low will linger over the SE through Wednesday, resulting in
an abundance of Gulf and tropical moisture over the area
through the period. Precipitable water near 2" today will surge
a little overnight, then fall off a bit on Wednesday as some
dryer air wraps in across SC. There is a quasi-stationary
frontal boundary laying across the CWA this afternoon, which
will waffle across the area through Wednesday. A weak wave looks
to develop along the front tonight, which may push some higher
PW's into the Cape Fear region late tonight, and also allow some
"relatively" dryer air to wrap in across SC on Wednesday. If
this plays out, higher rainfall amounts may fall over SE NC,
falling off across NE SC.

Lows tonight around 70, with highs Wednesday still a tad below
normal, topping out generally in a 80-84 range.

High tide in the lower Cape Fear river will again approach minor
flooding thresholds, although projected to stay just below.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Cutoff low over Tennessee Wed evening will continue to spin
while moving very slowly to the N-NE reaching the Ohio Valley by
Fri morning. The associated sfc low over the Deep South will
weaken and also lift north ending up over the Ohio Valley by Fri
morning. The trough/lingering boundary extending up from sfc
low will push inland and lift north into Thurs morning with a
deep southerly flow increasing from the sfc up through the mid
to upper levels. Expect intermittent shwrs Wed night but by
Thurs, as low lifts north it will drag a front eastward.
Convection should increase ahead of the front and move through
Thurs aftn into the evening.

Overall, a mainly cloudy and continued wet period. As mentioned
previously, it's very difficult to pinpoint where the best
forcing/higher pops for any particular period will be. Highs
will be in the lower to middle 80s with lows in the lower to
middle 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Cutoff low over the Ohio Valley will continue to lift to the
north and east with trough extending south through the
Carolinas.  Relatively drier air should wrap in as low lifts to
the north through Fri. Should still see clouds and lingering
more localized convection across the area on Fri as cutoff low
lifts very slowly north.

The low lifts north and east very slowly over the weekend. The
area will remain unsettled, but much more typical summertime
weather with localized shwr/tstm activity associated with
forcing along the sea breeze boundary and inland Piedmont
trough. As sunshine increases, so will the high temps with
readings around 90 most places.

Mid to upper trough will finally move through the Eastern
Carolinas on Sun with a brief slightly drying late Sun into Mon,
but next system will follow with shortwave pushing a front
eastward. This should increase convection across the area once
again Mon into Tues before front moves off the coast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Area of showers and a few tstms will continue to lift north
through the afternoon, and should be mostly north of KLBT and
KILM by 20Z. Expect a break in precip for the late afternoon and
early evening, then additional showers/few tstms should come
into play again overnight into Wednesday. Also expect IFR
ceilings late tonight into Wednesday AM, with possible LIFR for
KFLO/KLBT. Still much uncertainty in timing of any showers and
storms, especially beyond early this evening.

Extended Outlook...Widespread wet weather continues through
much of the week, with occasional showers/storms and associated
MVFR or even IFR possible in any heavy rain.

&&

.MARINE...
Through Wednesday:
Low pressure will linger over the SE states through the period.
A quasi-stationary frontal boundary extends off the Cape Fear
coast this afternoon, and it will waffle across the area through
Wednesday. Winds north of the boundary will be E or ENE, with SE
flow to the south. Model guidance suggests the front will become
aligned along or just inland of the coast on Wednesday as a weak
wave of low pressure forms along it. This would allow southerly
flow to set up over all the waters on Wednesday. Speeds will
remain in a 10-15 kt range, with perhaps a few stronger gusts on
Wednesday. Seas will be dominated by 2-3 ft waves every 6-8
sec. In addition, occasional showers/tstms will spread across
the waters from south to north, although they will be difficult
to time.

Wednesday night through Sunday:
The trough/lingering boundary extending up from sfc low will
push inland and lift north into Thurs morning with a deep
southerly flow increasing from the sfc up through the mid to
upper levels. This will maintain a persistent southerly push
with winds S 10 to 15 kts increasing into Thurs with gusts to 25
kts, driving seas up to near SCA or possibly into SCA thresholds
midweek. Overall, though, seas in the 2 to 4 ft range Wed
evening will increase to 3 to 5 and possibly some 6 fters. Winds
will veer slightly to the SW by the weekend and will diminish as
low lifts slowly off to the north. Unsettled weather will
continue through the week with some improvement into the
weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...CRM
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...CRM
MARINE...RGZ/CRM
Hazardous weather outlook, Jun 20, 2:48 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
348 PM EDT Tue Jun 20 2023

NCZ106-108-212000-
Coastal Pender-Coastal New Hanover-
348 PM EDT Tue Jun 20 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated rip current risk expected through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
212000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
348 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-212000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
348 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Small Craft Advisory conditions possible Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-212000-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
348 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated rip current risk expected through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Horry

When
June 20, 3:15 PM EST
Where
Coastal Horry forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

Horry County Beach Patrol reported 8 people were rescued from a single rip current near 11 Ave S and 12 Ave S in Myrtle Beach, SC. 18 year old male was transported via EMS after attempting to rescue his girlfriend's sister caught in the rip current. He passed away in the hospital two weeks later on July 3rd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Horry2023-06-2018MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2023Every state in 2023This day in weather historyWarnings in South Carolina, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099748.